Fran Lowry

January 25, 2011

January 25, 2011 (San Diego, California) — Propofol infusion syndrome is a real but thankfully rare entity that can be prevented with a simple protocol, researchers reported here at the Society of Critical Care Medicine 40th Critical Care Congress.

The fatal syndrome — characterized by cardiac dysrhythmia and collapse, metabolic acidosis, acute renal failure, and rhabdomyolysis during propofol infusion — was first identified in children in 1992; the first adult case was reported in 2000 in a patient with traumatic brain injury, said Thomas Schroeppel, MD, from the University of Tennessee Health Science Center in Memphis.

"Propofol infusion syndrome continues to be refuted by AstraZeneca, the manufacturer," Dr. Schroeppel said. "As a matter of fact, in a paper published in 2006, [the company] presents its review of the history of the 'so-called' propofol infusion syndrome, highlighting difficulties in analyzing the incomplete information available. Despite this, there is a disclaimer in the package insert that calls attention to the very rare side effects, defined as a syndrome."

In the current study, Dr. Schroeppel and his colleagues sought to define the incidence of propofol infusion syndrome in their high-risk trauma patients and to determine the effectiveness of a mandatory screening protocol for this population.

They reviewed all trauma patients in their center who received propofol from January 2005 to the end of December 2008, defining propofol infusion syndrome as at least 2 of the following — cardiac collapse or arrhythmia, metabolic acidosis, rhabdomyolysis, or renal failure — while receiving continuous infusion of propofol in the absence of any other explanation.

The screening protocol originally required that propofol infusion be stopped if serum lactate or creatine phosphokinase (CPK) worsened. However, serum lactate has not proven to be a useful marker and has been dropped from the protocol, Dr. Schroeppel noted.

Of the 767 patients who received continuous propofol infusions, 8 developed propofol infusion syndrome. All had suffered traumatic brain injury.

Before the screening protocol was implemented in January 2006, the rate of propofol infusion syndrome was 3% per year. After implementation of the protocol, the rate dropped to 0.3% per year (P = .02), Dr. Schroeppel said.

"We had 2 cases of propofol infusion syndrome occur because of protocol violations. These patients had their propofol continued, secondary to our neurosurgeons' reluctance to recognize that propofol infusion syndrome was developing," he noted.

"We would recommend that if someone has a traumatic brain injury and you choose to sedate them with propofol, you should measure CPKs daily. Lactate did not pan out as a risk factor for propofol infusion syndrome in our patient population and we do not recommend measuring that routinely," he noted.

"If the CPK value stays below 5000 mL, propofol may be safely continued. If the CPK gets to be greater than 5000 mL for some unexplained reason, propofol should be immediately discontinued," Dr. Schroeppel said.

He concluded that, "contrary to alternate explanations offered by the manufacturer, in our opinion, propofol infusion syndrome does indeed exist. Propofol can be safely used if monitored closely in patients with traumatic brain injury. This simple inexpensive screening protocol can decrease the incidence 10-fold. In the absence of the protocol violations, the syndrome would have been eliminated in this patient population."

In an interview with Medscape Medical News after his presentation, Dr. Schroeppel emphasized that propofol is an important and necessary drug.

"We still use propofol a lot. I don't want anybody to get the idea that propofol is a bad drug, not by any means, but as with any drug, if it's used inappropriately, there are consequences. I don't think there are any problems with propofol unless you use it at high doses and for extended durations — neither of which the manufacturer recommends, interestingly enough," he said.

"If you actually read the package insert, their maximum dose is less than 4 mg/kg per hour. Unfortunately, it's not unusual at all for [physicians] to use doses much higher than that. And they definitely should not."

Apart from the 2 protocol violations that were identified with the screening protocol, there have been no adverse events with propofol and no cases of propofol infusion syndrome identified at their hospital. "We have 3 and a half years of data and there have been no cases at all," Dr. Schroeppel said.

"This is an excellent study," said Richard H. Savel, MD, from the Albert Einstein College of Medicine, in the Bronx, New York, in an interview with Medscape Medical News.

"Propofol is an important drug and we really need to have it to allow us to wake patients up easily on a daily basis, but one of the concerns has been propofol infusion syndrome. It is interesting that [Dr. Schroeppel and colleagues] found that serum lactate is not useful, but using a CPK greater than 5000 mL as a marker made it possible to make the disease go away, turning propofol infusion syndrome into a preventable adverse drug reaction. The protocol is an important and simple way to make using this drug safer."

Dr. Schroeppel and Dr. Savel have disclosed no relevant financial relationships.

Society of Critical Care Medicine (SCCM) 40th Critical Care Congress: Abstract 53. Presented January 16, 2011.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....